Explains what tardive dyskinesia is, what causes it and what you can do to manage it.
It can be really worrying if your friend or relative has tardive dyskinesia (TD), or they've started taking antipsychotic medication and you're worried they might develop it in the future. But there are lots of things you can do that might help:
"My friend encouraged me to talk to my CPN [community psychiatric nurse], offered support and reminded me to take both my medication for psychosis and also the side effect tablets. They also reminded me that I've got through bouts of illness before and that I would get through them again!"
"I would say show empathy each and every step... General non-judgmental, positive support and understanding that you are not mad is a big help."
"There has nothing anyone has been able to do to help me manage it, but they have done a lot to help me cope."
This information was published in April 2018. We will revise it in 2021.
Need more support with this issue? Our helplines are here for you.
Need the references and evidence sheet for this page? Contact our publishing team.
Want to reproduce content from this page? See our page on permissions and licensing.